Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 44, NWS La Crosse, WI

July 3, 2019Richland County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 3, 2019, 6:18 PM CDT for Richland County, Wisconsin. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2019, 6:18 PM CDT (23:18 UTC)
Expired
Jul 3, 2019, 7:00 PM CDT
In force
42 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Richland County, WI

The radar

The La Crosse radar (KARX), 91 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 437 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
437 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

531 
WUUS53 KARX 032318
SVRARX
WIC103-040000-
/O.NEW.KARX.SV.W.0044.190703T2318Z-190704T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
618 PM CDT Wed Jul 3 2019

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southeastern Richland County in southwestern Wisconsin...

* Until 700 PM CDT.

* At 618 PM CDT, a severe thunderstorm was located near Richland
  Center, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Richland County, including the following locations...
  Keyesville, Twin Bluffs, Sextonville, Neptune, Highways 58 And 154,
  Ithaca and Loyd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4324 9031 4330 9040 4355 9020 4353 9019
      4329 9019
TIME...MOT...LOC 2318Z 226DEG 14KT 4331 9030 

HAIL...1.00IN
WIND...60MPH
 
$$

JSB
5 follow-up statements
707 
WWUS53 KARX 032325
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
625 PM CDT Wed Jul 3 2019

WIC103-040000-
/O.CON.KARX.SV.W.0044.000000T0000Z-190704T0000Z/
Richland WI-
625 PM CDT Wed Jul 3 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN RICHLAND COUNTY...

At 624 PM CDT, a severe thunderstorm was located near Richland
Center, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4324 9031 4330 9040 4355 9020 4353 9019
      4329 9019
TIME...MOT...LOC 2324Z 226DEG 14KT 4333 9027 

HAIL...1.00IN
WIND...60MPH
 
$$

JSB
067 
WWUS53 KARX 032333
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
633 PM CDT Wed Jul 3 2019

WIC103-040000-
/O.CON.KARX.SV.W.0044.000000T0000Z-190704T0000Z/
Richland WI-
633 PM CDT Wed Jul 3 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN RICHLAND COUNTY...

At 633 PM CDT, a severe thunderstorm was located 8 miles east of
Richland Center, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Richland County, including the following locations...
Keyesville, Twin Bluffs, Sextonville, Neptune, Highways 58 And 154,
Ithaca and Loyd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4324 9031 4330 9040 4355 9020 4353 9019
      4329 9019
TIME...MOT...LOC 2333Z 228DEG 17KT 4336 9022 

HAIL...1.00IN
WIND...60MPH
 
$$

JSB
359 
WWUS53 KARX 032340
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
640 PM CDT Wed Jul 3 2019

WIC103-040000-
/O.CON.KARX.SV.W.0044.000000T0000Z-190704T0000Z/
Richland WI-
640 PM CDT Wed Jul 3 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN RICHLAND COUNTY...

At 639 PM CDT, a severe thunderstorm was located near Richland
Center, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Richland County, including the following locations...
Keyesville, Twin Bluffs, Sextonville, Neptune, Highways 58 And 154,
Ithaca and Loyd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4324 9031 4330 9040 4355 9020 4353 9019
      4329 9019
TIME...MOT...LOC 2339Z 233DEG 21KT 4331 9027 

HAIL...1.00IN
WIND...60MPH
 
$$

JSB
582 
WWUS53 KARX 032348
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
648 PM CDT Wed Jul 3 2019

WIC103-040000-
/O.CON.KARX.SV.W.0044.000000T0000Z-190704T0000Z/
Richland WI-
648 PM CDT Wed Jul 3 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN RICHLAND COUNTY...

At 648 PM CDT, a severe thunderstorm was located 8 miles east of
Richland Center, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Richland County, including the following locations...
Keyesville, Twin Bluffs, Sextonville, Neptune, Highways 58 And 154,
Ithaca and Loyd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4324 9031 4330 9040 4355 9020 4353 9019
      4329 9019
TIME...MOT...LOC 2348Z 249DEG 37KT 4331 9022 

HAIL...1.00IN
WIND...60MPH
 
$$

JSB
530 
WWUS53 KARX 040001
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
701 PM CDT Wed Jul 3 2019

WIC103-040011-
/O.EXP.KARX.SV.W.0044.000000T0000Z-190704T0000Z/
Richland WI-
701 PM CDT Wed Jul 3 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RICHLAND COUNTY
HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.

LAT...LON 4324 9031 4330 9040 4355 9020 4353 9019
      4329 9019
TIME...MOT...LOC 0001Z 226DEG 14KT 4334 9018 

$$

JSB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:27 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 3, 3:27 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
327 PM CDT Wed Jul 3 2019

.SHORT TERM...(This evening through Thursday)
Issued at 326 PM CDT Wed Jul 3 2019

At 3 PM, a cluster of showers and thunderstorms was located
across southeast Minnesota. This cluster was moving northeast and
it is expected to continue to move through west-central Wisconsin
and potentially through north-central Wisconsin through this
evening. With downdraft CAPES between 1000 and 1200 J/kg, there is
a potential for some strong, gusty winds in areas where a core
collapses. In addition, maybe some hail in the half to 1 inch
range.

Further to the east and southeast, there are isolated to
scattered showers extending from northern Houston County through
Madison. With weak convergence, expect not much change in this
activity as it moves northeast though Central Wisconsin.

Elsewhere, there are scattered showers and storms in western Iowa.
This is associated with a MCV. The ESSRL HRRR seems to have a good
handle on this activity and it shows that this precipitation will
move northeast across northeast Iowa and central and southwest
Wisconsin late this afternoon and evening. With very weak shear,
not anticipating any organized severe weather. However, would not
be too surprised to see some gusty winds from them.

On the 4th, a shortwave trough will be moving slowly east through
the area. Like today, ML CAPES will range from 2000 to 3000 J/kg
and the 0-3 km and 0-6 km will remain weak. The CAMs continue to
show multiple lines of storms moving through the area. The first
line moves through from mid to late morning into the early
afternoon. The second line moves through from mid to to late
afternoon into the evening. A few of these storms could be
potentially strong in either of these lines.

.LONG TERM...(Thursday night through Wednesday)
Issued at 326 PM CDT Wed Jul 3 2019

On Friday afternoon and evening, another shortwave trough will
move east through the region. ML CAPES will range from 1500 to
3000 J/kg. The 0-3 km and 0-6 km shear is stronger than this
afternoon and Thursday afternoon, but still is not strong enough
for organized convection. However, there is still the potential
for a couple of pulse storms. The main threat would be gusty
winds.

It still looks like high pressure will build across the area for
the upcoming weekend. This high will provide mainly dry conditions
for much of the forecast area. If showers and storms were to
develop, they would be located near Interstate 35.

For early next week, the front will move back north into the area.
This will bring a return of showers and storms to the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1245 PM CDT Wed Jul 3 2019

Main taf concern are the scattered shower/storm development this
afternoon/evening across the area...then another round of
showers/storms after 12z Thursday possibly impacting the RST/LSE
taf sites. Weak surface front will lift slowly north this
afternoon into southern Minnesota/western Wisconsin. This will be
the focus for scattered showers/storms across the region this
afternoon/evening. Due to the coverage of the
convection...confidence is low in timing and placement of
convection at taf sites. Have introduced vicinity of showers at
both RST/LSE sites this afternoon into this evening. Next concern
is shower/storm chances after 12z Thursday...as the 03.12z
deterministic models suggest shortwave trough/surface cold front
to move across the Upper Midwest/Great Lakes Region Thursday.
Convection in association with surface cold front is expected to
move across the taf sites after 12z Thursday and potentially
continue into the afternoon hours Thursday. At this time
introduced vicinity thunder at 15z at both taf sites and continue
this through rest of the taf period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...DTJ
Hazardous weather outlook, Jul 3, 1:21 PM CDT, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
121 PM CDT Wed Jul 3 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-041830-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
121 PM CDT Wed Jul 3 2019

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible through tonight. Severe
weather is not expected at this time, but stronger storms could
produce locally heavy rain, hail, lightning, and gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periodic thunderstorm chances continue Thursday and Friday, with
a lower risk for storms over the weekend. The threat for severe
weather appears low at this time, however stronger storms are
possible and could produce hail, gusty winds and locally heavy
rain.

There is also a storm threat early next week, but it is too early
to discern severe weather risks.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. Heavy rainfall
totals and any reports of flooding would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DTJ/BOYNE/Shea

In the hours before

Special weather statement, Jul 3, 2:18 PM CDT, 4 hours before
Special Weather Statement
National Weather Service La Crosse WI
218 PM CDT Wed Jul 3 2019

MNZ086-087-094-032015-
Olmsted-Dodge-Mower-
218 PM CDT Wed Jul 3 2019

...A STRONG THUNDERSTORM WILL AFFECT OLMSTED...NORTHERN MOWER AND
DODGE COUNTIES...

At 213 PM CDT, a cluster of thunderstorms were over Olmsted and
Dodge Counties. The thunderstorms are capable of producing small
hail and gusty winds.

Locations impacted include...
Rochester, Dodge Center, Mantorville, Kasson, Stewartville, Byron,
Chatfield, Eyota, Hayfield, Oronoco, Elgin, West Concord, Dover,
Claremont, Marion, Douglas and Rock Dell.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4420 9305 4419 9232 4411 9232 4411 9208
      4385 9208 4385 9245 4373 9245 4379 9305
TIME...MOT...LOC 1913Z 225DEG 40KT 4399 9279

DTJ
Local storm report, Jul 3, 3:12 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
312 PM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HEAVY RAIN       4 WSW AUSTIN            43.64N 93.05W
07/03/2019  M0.54 INCH       MOWER              MN   PUBLIC

&&

MEA
Local storm report, Jul 3, 5:43 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
543 PM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HEAVY RAIN       CAZENOVIA               43.53N 90.20W
07/03/2019  M3.80 INCH       RICHLAND           WI   PUBLIC

&&

MEA
Special weather statement, Jul 3, 5:53 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service La Crosse WI
553 PM CDT Wed Jul 3 2019

WIZ029-032>034-041>044-053-055-032345-
Buffalo-Juneau-Richland-Jackson-Trempealeau-Vernon-La
Crosse-Adams-Clark-Monroe-
553 PM CDT Wed Jul 3 2019

...Scattered Strong Storms in Parts of Western Wisconsin...

Through 645 PM, scattered strong storms will be found across west
central and central Wisconsin.  These storms will be slow moving and
producing rainfall rates up to 2 inches per hour.  This could cause
some street flooding and flood campgrounds.  Do not drive your
vehicle through flooded roadways.

Occasional to frequent cloud to ground lightning will occur with
these storm.  Lightning can strike 10 miles away from a
thunderstorm. Seek a safe shelter inside a building or vehicle.

LAT...LON 4364 9031 4356 9031 4355 9019 4330 9019
      4374 9105 4459 9203 4460 9102 4379 8960
      4364 8960
TIME...MOT...LOC 2248Z 254DEG 27KT 4398 9071

JSB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 10:33 AM CDTRiver Flood WarningARXBuffalo, Trempealeau38 hr
Jul 3, 5:53 PM CDTSpecial Weather StatementARXBuffalo, Jackson, Juneau, La Crosse, Monroe, Trempealeau52 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.